ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

 

Drug-Induced Photosensitivity


From the April 2007 issue

A 34-year-old female with severe erythema and peeling of her face, shoulders, and arms visited an emergency department after spending the day at an outdoor flea market. She stated that this was the worst sunburn she had ever experienced. Three weeks prior she had started taking RHEUMATREX (methotrexate) for rheumatoid arthritis and her skin reaction was attributed to methotrexate-induced photosensitivity. She had not been made aware that her new drug therapy could cause such a reaction. With summer ahead of us, drug-induced photosensitivity is a relevant topic to review. Photosensitive reactions can be classified into two categories:1-3

Phototoxic reactions. Ultraviolet (UV) light activates the photosensitizing drug to emit energy that may damage adjacent skin tissue resulting in an intensified sunburn with skin peeling. Factors influencing the intensity and incidence of drug-induced phototoxicity include: 1.) the concentration, absorption, and pharmacokinetics of the drug. Higher doses of lipophilic drugs (e.g., amiodarone) known to cause this reaction have a higher incidence, and 2.) the “dose” of sunlight (i.e., quantity and spectrum of sunlight).

Phototoxicity is characterized by a rapid onset of erythema, pain, prickling, or burning sensation of areas exposed to the sun, with peak symptoms occurring 12-24 hours after the initial exposure. The hallmark of this reaction is the appearance of a sunburn-like reaction on areas of skin with the greatest exposure to sunlight. These reactions do not involve the immune system; therefore, prior exposure or sensitization to a drug is not necessary for this reaction to occur.

Photoallergic reactions. Drug induced photoallergy is less common than phototoxicity, and requires prolonged or prior exposure to the photosensitizing drug. As the name suggests, this type of reaction is immune mediated. UV light reacts with the drug to produce an immunogenic stimuli known as a hapten. This hapten combines with a tissue antigen producing a cell mediated immune response resulting in a skin reaction. This reaction requires a latency period of drug exposure for the immunology memory response to develop after the first drug contact. Subsequent exposures to the drug can elicit a more rapid reaction. Photoallergic reactions are not dose dependent.

Photoallergic reactions are characterized by urticaria known as “solar hives” with eczema-like dermatitis and erythema. Light exposed areas on the skin are the predominant location of the reaction. These eruptions usually disappear spontaneously upon removal of the offending drug.

Below is a selected list of agents known to cause photosensitivity2

amiodarone

furosemide

phenothiazines

amitriptyline

griseofulvin

promethazine

barbiturates

haloperidol

quinidine

carbamazepine

hydrochlorothiazide

spironolactone

captopril

isotrentinoin

sulfonamides

corticosteroids

methotrexate

sulfonylureas

fluoroquinolones
(varying degrees)

NSAIDs
(varying degrees)

tetracyclines

 

Safe Practice Recommendations: Management and prevention of drug-induced photosensitivity includes:1-5

  • If the patient’s typical activities require a significant amount of time outdoors, the use of an alternative therapy should be considered. Short-term courses may require temporary limitations on activities, while chronic therapy may necessitate alterations in daily activities. Pharmacists should personally question patients receiving photosensitive medications and communicate with prescribers if alternative therapy should be considered in light of the patient’s normal required activities.
  • Use of “night-time” dosing strategies, when possible, allows for maximum drug absorption and distribution during the night, thus minimizing sun exposure.
  • Counsel patients and caregivers regarding possible photosensitizing properties of both prescription and nonprescription medications. Provide strategies to minimize the risk of these reactions, such as:
    • Avoid direct UV exposure from natural sunlight as well as tanning beds. Especially avoid the sun           between 10 a.m. and 3 p.m., when the atmosphere absorbs less of the harmful UV rays from sunlight.
    • Wear sun-protective clothing when going outdoors. If possible, wear shirts with high collars and long sleeves, pants or a long skirt, socks and shoes, a wide-brimmed hat, and sunglasses.
    • Use a UV-A and UV-B combination sunscreen with at least SPF 15.
  • Utilize auxiliary warning labels on prescription vials and packages. Talk with the patient and/or caregivers to ensure the patient understands the labels and warnings. This is especially important for parents obtaining medication for their children and for caregivers of senior patients. Applying warning labels with icons is not enough since some patients may not understand their meaning. 
  • Communicate with patients about what to do if mild reactions occur. Recommend topical remedies such as cool wet dressings, antipruritics, and corticosteroids. For more severe or worsening reactions, tell patients to see their physician.

 

Editor's note: This feature is offered by Temple University School of Pharmacy and ISMP to bring important information about adverse drug reactions to healthcare providers who are in a position to prevent the reaction or reduce patient harm through early recognition and treatment.

References

1. Koda-Kimble MA, Young LY, Kradjan WA, etal.,  eds.  Applied Therapeutics: The Clinical Use of Drugs, 8th Edition.  “Photosensitivity and Burns” Philadelphia: Lippincott Williams & Wilkins. 2005; 41-1 to 41-11.
2. Moore DE. Drug-induced cutaneous photosensitivity: incidence, mechanism, prevention and management. Drug Saf. 2002;25(5):345-72.
3. Lowe NJ. An overview of ultraviolet radiation, sunscreens, and photo-induced dermatoses. Dermatol Clin. 2006 Jan;24(1):9-17.
4. DeBuys HV, Levy SB, et al. Modern approaches to photoprotection. Dermatol Clin. 2000 Oct;18(4):577-90.
5. Moloney FJ, Collins S, Murphy GM. Sunscreens: safety, efficacy and appropriate use. Am J Clin Dermatol. 2002;3(3):185-91

Resources
Main Page
Current Issue
Past Issues
Action Agendas
Hazard Alerts
Sample Issue
Subscribe
Community Pharmacy Medication Safety Tools and Resources
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2018 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP